Data on Inappropriate Sexual Behavior in Elderly Fall Short

Article excerpt

SAVANNAH, GA. -- Little research exists on inappropriate sexual behavior in patients with dementia. The behaviors, while distressing and disruptive, are poorly defined, and data on the neurobiology, prevalence, assessment, and treatment are lacking.

An estimated 7%-25% of patients with dementia exhibit such behavior, Dr. Alicia A. Romeo reported. Males are far more likely than females to engage in inappropriate sexual behavior, but the types of behaviors do not vary by sex.

Few studies have looked at prevalence rates for sexually inappropriate behaviors in dementia, and discussion among symposium members and the audience indicated that such behaviors often go unreported, noted Dr. Romeo, a psychiatrist in the Geropsychiatry Program at the Boston VA Healthcare System and an instructor at Harvard Medical School, Boston.

The few data that do exist suggest that nonpharmacologic and pharmacologic treatments can work. Behavioral modification can be "very effective," she said. For example, ensuring adequate social activity is crucial. Adjustment of social cues given to these patients makes a significant difference. For instance, when nursing assistants wear white coats, it signals they are medical professionals.

Nonpharmacologic therapy also can involve supportive psychotherapy for the family and caregivers, and additional staff training--including a "suitable" sex education program. With no Food and Drug Administration-approved medication for treatment for such behaviors, what little research there is addresses off-label use. And with no double-blind placebo-controlled trials, researchers can only look at case reports to identify possible medical therapies.

Medications found to be useful in the treatment of inappropriate sexual behaviors in patients with dementia include anticonvulsants; antidementia agents; antidepressants such as trazodone; cimetidine, a histamine [H.sub.2] receptor antagonist; and pindolol, a beta-blocker, she reported.

Three case reports suggest that antipsychotics might be an option, but she advised against using them, citing the side effects. …